California, 2017

Hail and Damaging Wind in California, March 21, 2017

March 21, 2017 · NWS HNX · 3 events in 3 counties and zones

A strong cold frontal passage and trough moved through the area during the day on March 21. A large area of instability existed across the San Joaquin Valley behind the cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HNX wrote it up.

A strong cold frontal passage and trough moved through the area during the day on March 21. A large area of instability existed across the San Joaquin Valley behind the cold front. Due to the instability, severe thunderstorms developed during the afternoon and evening hours. Rainfall amounts were generally around a tenth to a quarter inch except locally heavier in stronger thunderstorms. Light snowfall was measured above 6500 feet.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before the first event at Mar 21, 3:28 AM PST, 9 hours 47 minutes earlier.

Area forecast discussion, Mar 21, 3:28 AM PST, 9 hours 47 minutes before
Area Forecast Discussion
National Weather Service San Joaquin Valley - Hanford CA
428 AM PDT Tue Mar 21 2017

.SYNOPSIS...
A strong cold front will bring precipitation today as it moves
through the region. Cooler than normal temperatures and unsettled
conditions will then prevail through the middle of the week in a
cooler and unstable airmass. Another storm will move through the
area on Friday and Saturday bringing additional precipitation.

&&

.DISCUSSION...
Radar imagery shows scattered light precipitation at this time,
mainly north of Kern County, with more approaching from the coast.
Moderate rainfall late last night resulted in about one third of
an inch around Los Banos and one quarter of an inch in Merced.
Large upper trough off the coast will continue to provide a moist
southwest flow. Blended TPW shows a 1.5" core off the coast with
1.0" pushing inland. This was supported by the 00Z KOAK & KVBG
soundings of 1" & 0.91" respectively. Precipitation is expected to
increase through the morning, especially over the Sierra Nevada.
Due to the warm southwest flow aloft, snow levels are and will
remain above 8000 feet today. Rainfall amounts in the Sierra may
reach 1 to 2 inches in some areas by this evening, with 12 to 18
inches of snow possible over the high Sierra. Increased instability
will bring the potential for thunderstorms this afternoon. The
NAM12 shows MU CAPES up to 1400 J/KG with LI's nearing -6 DEG C.
The best chances for T-storms will be north of Kern County, with
frequent lightning, small hail and locally heavy rainfall all
possible. Rainfall amounts in the SJ Valley are generally expected
to be from a tenth to one quarter of an inch, but locally could
exceed one half an inch in heavier showers or T-storms.

A few light, mainly upslope showers will continue Tuesday night
then increasing scattered showers on Wednesday as the upper trough
begins to shift inland. An unstable air mass will again provide a
slight chance for afternoon T-storms. Snow levels will lower to
around 6000-7000 feet on Wednesday, then as low as 5000'
Wednesday night into Thursday morning. QPf is lighter as the
colder air moves in, with 3 to 6 inches of snow forecast above
6000 feet. Short wave ridging builds in on Thursday though a few
light upslope showers will remain possible.

The next east Pacific trough is still expected to bring more
precipitation Friday through Saturday. But confidence is only
medium as latest runs seemed to have backed off a bit on precip
for central CA as it digs farther south. Short wave ridging looks
to provide another brief break Saturday night into Sunday before
another trough moves in Sunday night and Monday. But this one
appears to favor northern California and Nevada.

&&

.AVIATION...
In the San Joaquin Valley...Showers. Isolated thunderstorms with
local MVFR conditions through 03Z Wednesday. In the Sierra Nevada
and foothills...areas of MVFR and local IFR in showers and isolated
thunderstorms. In the Kern county mountains and desert...VFR
conditions with scatttered showers. Isolated thunderstorms through
03Z Wednesday.

&&

.AIR QUALITY ISSUES...
None.

&&

.CERTAINTY...

The level of certainty for days 1 and 2 is high.
The level of certainty for days 3 through 7 is medium.

Certainty levels include low...medium...and high. Please visit
www.weather.gov/hnx/certainty.php for additional information
an/or to provide feedback.

&&

.HNX Watches/Warnings/Advisories...
NONE.
&&

public...DCH
avn/fw...Bean
synopsis...DCH

weather.gov/hanford

In the hours before

Local storm report, Mar 21, 7:48 AM PST, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
848 AM PDT TUE MAR 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0747 AM     HEAVY RAIN       5 W FISH CAMP           37.47N 119.74W
03/21/2017  M0.60 INCH       MARIPOSA           CA   TRAINED SPOTTER

            SPOTTER REPORT OF 24 HOUR RAINFALL TOTAL OF
            0.60 INCHES NEAR PONDEROSA BASIN IN MARIPOSA
            COUNTY.

&&

JA
Local storm report, Mar 21, 7:50 AM PST, 5 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
850 AM PDT TUE MAR 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 AM     HEAVY RAIN       3 ESE CLOVIS            36.81N 119.65W
03/21/2017  M0.05 INCH       FRESNO             CA   TRAINED SPOTTER

            SPOTTER REPORT OF 24 HOUR RAINFALL TOTAL OF
            0.04 INCHES NEAR CLOVIS IN FRESNO COUNTY.

&&

JA
Special weather statement, Mar 21, 11:56 AM PST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
1256 PM PDT TUE MAR 21 2017

CAZ089-090-212045-
East-Central San Joaquin Valley CA-West-
Central San Joaquin Valley CA-
1256 PM PDT TUE MAR 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MERCED COUNTY UNTIL
145 PM PDT...

At 1255 PM PDT, Doppler radar was tracking a strong thunderstorm
near Livingston, or 8 miles southwest of Atwater, moving
east northeast at 30 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Merced, Atwater, Livingston, Delhi, Hilmar-Irwin, Winton, Ballico and
San Luis National Wildlife Refuge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3745 12086 3757 12055 3731 12032 3716 12086
TIME...MOT...LOC 1955Z 242DEG 25KT 3729 12073

Andersen

The radar

The San Francisco radar (KMUX), 121 km away, was scanning. The volume nearest the first event began at 21:16 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud, 1 hail, 1 thunderstorm wind. Local standard time, as filed.

Funnel Cloud, Merced

When
March 21, 1:15 PM PST to 2:00 PM PST
Where
Merced County, 3.97 mi N of (Mer)castle Afb
Reported by
Public
Coordinates
37.427, -120.575

Several reports of a funnel cloud coming out of Merced County between 100 PM and 200 PM. News stations showed video of a clip verifying the presence of a funnel. The funnel reached approximately 3/4 of the way to the ground and the duration was around 5 minutes.

Hail, Mariposa

When
March 21, 1:30 PM PST
Where
Mariposa County, 2.34 mi SSW of Coulterville
Measured
1 in hail
Reported by
Public
Coordinates
37.690, -120.220

Public report of one inch hail.

Thunderstorm Wind, Tulare

When
March 21, 6:05 PM PST to 6:30 PM PST
Where
Tulare County, 1.13 mi NNE of Tulare Airpark to 0.57 mi NE of Tulare Airpark
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
NWS Employee
Coordinates
36.165, -119.322

Reports of trees uprooted and snapped midway up the trunk at the Tulare Golf Course. One forecaster did a quick survey of the area and estimated 40 trees down or damaged. Otherwise, little damage to the course or structures.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2017Every state in 2017This day in weather historyWarnings in California, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 677751, 677754, 677763.